FDA Warns Diabetes Drugs May Cause Severe Joint Pain and Disability
On August 28, 2015 The Food And Drug Administration released a communication warning that certain type 2 diabetes medications may cause severe and disabling joint pain. The warning is for all medicines in the dipeptidyl peptidase-4 (DPP-4) inhibitor drug class, which include sitagliptin, saxagliptin, linagliptin, and alogliptin. These are the generic names for medicines like Januvia, Onglyza, Tradjenta and Nesina.
The FDA said:
“We have added a new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors.”
“In addition to severe joint pain, other possible side effects of DPP-4 inhibitors include inflammation of the pancreas, low blood sugar when this class of medicines is combined with other prescription medicines used to treat diabetes, and allergic reactions.”
The FDA cautioned that patients who experience severe and persistent joint pain, or other side effects like pancreatic inflammation, should not stop taking their DPP-4 inhibitor medicine without first consulting their doctor. The FDA is recommending that doctors consider that their patients who are taking these drugs may be experiencing severe joint pain and other ailments because of their reaction to the drugs.
The FDA said some patients experienced these side effects as early as 1 day after taking the drugs, to years after taking DPP-4 inhibitors. Patients who stopped taking the medicines experienced relief from join paint in usually less than a month. Unfortunately some patients developed severe joint pain when the starting taking DPP-4 inhibitors again.
 FDA Drug Safety Communication: FDA warns that DPP-4 inhibitors for type 2 diabetes may cause severe joint pain